Oklahoma, 2017

Hail and Damaging Winds in Oklahoma, June 9, 2017

June 9, 2017 · NWS OUN · 5 events in 2 counties and zones

With outflow boundaries in the area, scattered storms formed over western and southwestern Oklahoma just after midnight on the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

With outflow boundaries in the area, scattered storms formed over western and southwestern Oklahoma just after midnight on the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 8, 11:33 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 8, 11:33 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1233 AM CDT Fri Jun 9 2017

.DISCUSSION...
The June 8-9, 2017 06 TAF discussion follows:

&&

.AVIATION...
MVFR conditions associated with SHRA/TSRA central and southwest
OK terminals and also KSPS first part of forecast period. Narrow
northwest to southeast oriented band of showers and storms
expected to progress slowly east and southeast overnight through
Friday morning. Will go prevailing at KLAW and KSPS where greater
coverage and persistence is possible. VFR conditions expected
toward and after 16Z all terminals with increasing southerly
winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  83  69  90  71 /  30  10   0   0
Hobart OK         88  70  94  72 /  10  10   0   0
Wichita Falls TX  88  71  93  71 /  30  10   0   0
Gage OK           87  68  94  71 /  10  10   0   0
Ponca City OK     85  69  91  72 /  20  10   0   0
Durant OK         84  68  89  69 /  30  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/10/11
Hazardous weather outlook, Jun 8, 9:29 PM CST, 3 hours 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1029 PM CDT Thu Jun 8 2017

OKZ004>048-050>052-TXZ083>090-091100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1029 PM CDT Thu Jun 8 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Elevated storms are expected to be scattered across the western
half of Oklahoma and adjacent parts of north Texas overnight. The
severe weather threat with these storms will be low, but some
marginally severe hail will be possible through about 4 am.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Scattered non-severe storms will be possible Friday morning
across central and southern Oklahoma, and western north Texas.

Thunderstorm chances return next Tuesday and Wednesday of next
week. Severe storms will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 8, 10:33 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1133 PM CDT THU JUN 8 2017

OKZ014>016-021>023-035>038-090530-
Kiowa OK-Tillman OK-Roger Mills OK-Washita OK-Dewey OK-Caddo OK-
Beckham OK-Custer OK-Comanche OK-Jackson OK-
1133 PM CDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR Kiowa...northern Tillman...
southeastern Roger Mills...Washita...southwestern Dewey...
southwestern Caddo...northeastern Beckham...western Custer...Comanche
and northeastern Jackson Counties Until 1230 AM CDT...

AT 1128 PM CDT, an area of scattered strong thunderstorm was located
over southwest Oklahoma, from east of Cheyenne to near Lawton,
moving southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3599 9926 3464 9819 3432 9903 3504 9932
      3504 9935 3578 9968
TIME...MOT...LOC 0428Z 333DEG 18KT 3528 9897

CMS
Special weather statement, Jun 8, 11:27 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1227 AM CDT FRI JUN 9 2017

OKZ014>016-022-023-035-037-038-090630-
Kiowa OK-Tillman OK-Roger Mills OK-Washita OK-Dewey OK-Caddo OK-
Custer OK-Comanche OK-
1227 AM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR Kiowa...north central Tillman...
northeastern Roger Mills...Washita...southwestern Dewey...
southwestern Caddo...Custer and northern Comanche Counties Until 130
AM CDT...

AT 1223 AM CDT, strong thunderstorms continued from near Camargo to
Cordell to Lawton. The storms were moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Minor flooding in areas of poor drainage...

LAT...LON 3595 9951 3603 9918 3457 9822 3455 9894
      3592 9952
TIME...MOT...LOC 0523Z 333DEG 9KT 3522 9894

CMS
Special weather statement, Jun 9, 12:29 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
129 AM CDT FRI JUN 9 2017

OKZ022-035-037-038-044-090730-
Kiowa OK-Tillman OK-Cotton OK-Washita OK-Comanche OK-
129 AM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Kiowa...northeastern
Tillman...Cotton...south central Washita and Comanche Counties Until
230 AM CDT...

AT 126 AM CDT, strong thunderstorms extended from near Hobart to
Lawton to near Walters, and were moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Flooding in areas of poor drainage...

This includes Interstate 44 between mile markers 9 and 42.

LAT...LON 3511 9925 3518 9888 3491 9862 3486 9862
      3485 9856 3455 9826 3415 9814 3414 9831
      3416 9837 3413 9840 3447 9877
TIME...MOT...LOC 0626Z 342DEG 9KT 3504 9905

CMS

The radar

The Altus AFB radar (KFDR), 70 km away, was scanning. The volume nearest the first event began at 06:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Kiowa

When
June 9, 12:40 AM CST
Where
Kiowa County, 0.57 mi E of (Hbr)hobart Airport
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
34.990, -99.040

Hail, Kiowa

When
June 9, 12:48 AM CST
Where
Kiowa County, 0.57 mi E of Hobart
Measured
1 in hail
Reported by
Public
Coordinates
35.030, -99.090

Thunderstorm Wind, Kiowa

When
June 9, 12:48 AM CST
Where
Kiowa County, 0.57 mi E of Hobart
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
35.030, -99.090

Hail, Jackson

When
June 9, 2:42 AM CST
Where
Jackson County, Altus
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.640, -99.330

Thunderstorm Wind, Jackson

When
June 9, 2:55 AM CST
Where
Jackson County, 4.18 mi S of Friendship
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.640, -99.219

Power pole downed just east of Altus air force base on highway 62.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708637, 708638, 708639, 708640, 708641.